View Full Version : Help! ADD meds w/ an eating disorder??


razzberryblu54
08-10-08, 12:48 AM
Hey guys,
So I have had anorexia and a major depressive disorder for about 5 years now, been in and out of treatment and all that stuff.

I have been reading a lot and I'm really convinced that I have ADD inattentive type. It actually seems to explain a lot of my depression symptoms--isolating, daydreaming, being in my "own little world", my frustration with not being able to do everything I'm capable of, etc., and may in fact be a major cause of my eating disorder. I am chronically disorganized and the anorexia helps to bring me the feeling of "control". I have taken Prozac and Zoloft (currently Prozac), and they don't seem to help.

Anyway, I have talked with my dad about it many times and I think he either thinks I want meds to control my weight or he is just scared that they would cause me to lose weight and doesn't think they're worth the risk.

Have any of you had experience with ADD meds that don't cause weight loss? After looking around, it seems that Wellbutrin, Strattera, and perhaps Provigil would be good alternatives to bring up with him.

Thoughts/Experiences???

scarygreengiant
08-10-08, 02:08 AM
Did you have ADD symptoms before your eating disorder. Starvation/malnutrition is known to affect one's cognitive abilities so what you could be experiencing is the side effects of starvation/malnutrition rather than ADD. If you've had lifelong struggles with ADD symptoms then you should definitely look into getting evaluated. However, if you just noticed the symptoms in the past few years then you probably don't have ADD and you're probably noticing the cognitive effects of your eating disorder. If that's the case you should focus on getting help for your eating disorder and hopefully your ADD symptoms will improve.

kwalk
08-11-08, 07:08 PM
They don't really cause weight loss, they can just lower your appetite, but not always. If you're anorexic, I doubt any psychiatrist would start you on a stimulant. I don't know if they can not give it to you by law, but they worry terribly about side effects and if they've got a good reason to doubt you with one, they'll do it. Anyways, unless you have someone by your side telling you to eat all day, if it does lower your appetite and you have ADD it's REALLY easy to forget to eat... but but when it wears off most people usually are fine or pig out like crazy.That being said, strattera is your best bet to help with ADD symptoms if you can't start with a stimulant, or maybe a psychiatrist would let you take an instant release stimulant because it's out of your system much quicker than a extended release. Provigil isn't very promising and wellbutrin looks like it only helps a little bit.

rowantree
12-31-08, 04:14 PM
Hi razz berry,
I have suffered anorexia/bulimia for years but Prozac did help control it. I must warn you tho that upon taking adderall I do feel more guilt about eating for some reason. Reason tells me to eat tho cos on these meds if you don't eat you feel like crap. Stick with healthy foods....I know that sounds simplistic but it works against the guilt for me. I hope this helped a little...I am not an expert. Feed that body because food is life my friend and if you have add talk with your doctor about both issues.